Arizona, 2020

Hail in Arizona, June 15, 2020

June 15, 2020 · NWS TWC · 1 event in 1 county or zone

Thunderstorms developed and moved northeast across Cochise, Graham and Greenlee counties. One storm produced large hail in Bisbee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms developed and moved northeast across Cochise, Graham and Greenlee counties. One storm produced large hail in Bisbee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 15, 2:46 AM MST, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 2:46 AM MST, 11 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
246 AM MST Mon Jun 15 2020

.SYNOPSIS...Isolated to scattered showers and thunderstorms
will be possible the next few days, mainly east of Tucson in the
afternoon and early evening hours. Dry the second half of the
week with afternoon highs running a few degrees above average.

&&

.DISCUSSION...Southeast Arizona is caught between a trough of low
pressure through much of the rest of the region to our northwest,
and high pressure from northern Mexico through the central plains.
A relatively narrow fetch of moisture up the Sierra Madres and
into western and central New Mexico continues to generate
afternoon and early evening thunderstorms, with vigorous outflows
from those storms pushing into eastern areas.

For today, a weaker flow should see moisture push a little further
west than yesterday. Areas east of Tucson, including Cochise,
Graham and Greenlee counties should be most active, but we could
see some buildups as far west as the Catalinas and Rincons around
Tucson.

Drying the rest of the week from an increasing westerly flow as
the trough shifts north of our area and the high center
reconsolidates south of us. This is a bad pattern for additional
moisture transport, so our early season storms should shut down
by Wednesday or Thursday. As this happens, temperatures will ramp
back up to several degrees above average late in the week and
through the coming weekend.

&&

.AVIATION...Valid through 16/12Z.
Isolated to scattered -TSRA/-SHRA from KTUS-KOLS eastward this
afternoon, dissipating during the evening. Outflow winds with brief
gusts to 30-40 kts possible near TSRA. SKC through mid morning then
FEW-BKN clouds 10k-15k ft MSL and FEW-BKN clouds 20k-25k ft MSL this
afternoon into the evening. Surface winds variable less than 10 kts
through the morning. This afternoon winds will be SWLY 8-12 kts with
gusts to 20 kts, becoming variable less than 10 kts again after
sunset. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms from Tucson
eastward this afternoon and evening. Main threats will be lightning
and gusty outflow winds. Tuesday just a slight chance of storms in
Cochise County and the White Mountains. Thereafter expect dry
conditions through the weekend. Winds will be breezy mainly west of
Tucson this afternoon around 15 mph with normal afternoon gustiness
elsewhere. Tuesday and Wednesday, expect southwest winds 15-20 mph
with gusts to 30 mph area wide. It is possible some locales in
central and western Pima County briefly reach critical fire weather
thresholds Tuesday afternoon. After Wednesday expect winds out of
the southwest/west less than 15 mph with some afternoon gusts.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Meyer
Aviation...Hardin
Fire Weather....Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 15, 11:52 AM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 AM MST Mon Jun 15 2020

AZZ508-512-151930-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1152 AM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
1230 PM MST...

At 1152 AM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Chiricahua National Monument, or 20 miles west of
Rodeo, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Elfrida, Sunizona and Rucker Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 10937 3180 10917 3141 10927 3164 10971
      3191 10968
TIME...MOT...LOC 1852Z 049DEG 8KT 3179 10937

Cerniglia
Special weather statement, Jun 15, 1:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST Mon Jun 15 2020

AZZ508-513-152100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
117 PM MST Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 200 PM MST...

At 116 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bisbee-Douglas Airport, or 11 miles east of Bisbee,
moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Bisbee-Douglas Airport, Elfrida and McNeal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3134 10985 3159 10990 3176 10987 3169 10959
      3133 10961 3133 10965
TIME...MOT...LOC 2016Z 215DEG 9KT 3145 10973

GL

The radar

The Tucson radar (KEMX), 88 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
June 15, 2:00 PM MST
Where
Cochise County, 2.46 mi ESE of Bisbee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.420, -109.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904964.